Alert archive / California / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 1, NWS Eureka, CA
NWS Eureka, CA issued this severe thunderstorm warning at Aug 17, 2024, 1:03 PM PDT for Trinity County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2024, 1:03 PM PDT (20:03 UTC)
- Expired
- Aug 17, 2024, 1:30 PM PDT
- In force
- 27 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trinity County, CA
The radar
The Medford radar (KMAX), 91 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
664
WUUS56 KEKA 172003
SVREKA
CAC105-172030-
/O.NEW.KEKA.SV.W.0001.240817T2003Z-240817T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eureka CA
103 PM PDT Sat Aug 17 2024
The National Weather Service in Eureka California has issued a
* Severe Thunderstorm Warning for...
Northeastern Trinity County in northwestern California...
* Until 130 PM PDT.
* At 103 PM PDT, a severe thunderstorm was located near Carrville, or
24 miles southwest of Mount Shasta, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carrville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4128 12251 4125 12251 4105 12266 4112 12288
4120 12285 4121 12283 4120 12280 4123 12277
4125 12273 4127 12271 4129 12265 4133 12263
4133 12259 4136 12258 4137 12256 4134 12253
4134 12251 4132 12248
TIME...MOT...LOC 2003Z 204DEG 28KT 4117 12273
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ZVSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:39 AM PDT, 7 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 5:39 AM PDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 539 AM PDT Sat Aug 17 2024 .SYNOPSIS...An upper level trough will continue to bring below average temperatures to inland areas through the weekend. Rain is expected today for Del Norte, Humboldt, and Trinity counties. A chance for thunderstorms also exist through today. Breezy winds are expected for Mendocino and Lake counties with a few light rain showers in the mountains and northern portions of the counties. Cool and dry weather is expected by tomorrow with temperatures gradually warming up into next week while still remaining near or slightly below seasonal normals. && .DISCUSSION...An unseasonably strong trough continues to approach the coast of Northwest California pushing a weak cold front onshore through today. Rain showers are forecast for areas north of Mendocino County. Northern Mendocino County and even the mountains of Lake County could see a few sprinkles or up to a tenth of an inch of rain. Lake County, especially in the east, will see gusty winds to potentially 30 mph by this afternoon. Also, unseasonably cool temperatures are anticipated with high temperatures only around the low 80s in the warmer inland valleys. Scattered thunderstorms are forecast for today. Models are showing anywhere from 500 to 750 j/kg of CAPE with unusually strong shear for the area with 50 to 60 kt of 0-6 km shear. Mid-level lapse rates appear to not be too strong, only around 7 c/km. The CAMs are showing convection initiating by mid to late this morning near the coast and pushing inland rather quickly. The early start of convection may help limit the effect of day-time heating on the storms. Moderate rain can be expected with these storms. PWATS are less than an inch in most areas which should help limit flooding potential. The shear may produce some longer lived and stronger storms in the late morning and afternoon with some hail over a half of an inch possible. Mendocino and Lake counties are not expected to see significant rain with this system. The threat for more widespread rain or thunderstorms will quickly come to an end this evening as the upper level low is expected to quickly pull back to the north. Tonight and into tomorrow morning, the lingering moisture will allow for coastal clouds and valley fog to penetrate well inland with light coastal rain or drizzle likely. By tomorrow afternoon unseasonably cool temperatures will continue; however, highs are forecast to be a few degrees warmer than today. Tomorrow morning has the potential to be chilly. As a result, frost could be possible for some of the coldest valleys, such as Hayfork or Larabee Valley. However, if these areas receive rainfall, it is possible for valley fog to form, helping to keep temperatures mostly in the low 40s. Next week, the upper level trough is forecast to remain off the coast of Washington and British Columbia. It is generally expected to bring a fairly persistent pattern to Northwest California with high temperatures below seasonal normals and relatively dry conditions. This will allow coastal areas to clear out each afternoon. Ensemble clusters show a few small variations in the pattern, but are in generally good agreement. /MKK & /JLW && .AVIATION...An approaching upper trough has kept stratus development regulated to the Del Norte coast and between Cape Mendocino and Shelter Cove this morning. Latest satellite imagery is showing mid cloud moving onshore, which along with the continued approach of this upper low, should inhibit further stratus development. Shower activity is expected this afternoon particularly north of Mendocino county. Thunderstorm development is possible to the north of Cape Mendo during a cold front passage during mid-afternoon. Mid to low cloud then lingers along the North Coast overnight, with ceilings possibly dropping back to IFR. Further south over Mendocino, VFR should continue while mid cloud builds through the day, and rain seems unlikely this afternoon...but are not totally out of the question, with some high resolution guidance showing a few stray showers around 3 to 5 pm. && .MARINE...Light south winds develop across the coastal waters this morning. These are expected to locally accelerate in the inner waters to SW 15 to 20 kts between Cape Mendo and Trinidad early this afternoon. Meanwhile, scattered showers develop primarily over the northern waters, and a slight chance of thunderstorm development exists this afternoon along the coast. These southerlies quickly weaken again tonight, with a return of light northerlies Sunday into early next week. Seas remain mild, and generally below 5 ft. A mix of predominantly fresh 3 ft at 8 sec NW and 2 ft SSW swells continue into next week. && .FIRE WEATHER...An upper level trough continues to enter our region this morning. North to Northwest gusts up to 30mph are forecasted for the afternoon in FWZ264 & 276. Light rain is likely in Humboldt, Del Norte, and Trinity counties today with a few sprinkles possible farther east and south. The maximum rainfall is currently forecast for NE Trinity County in the mountains with between .25-.5" expected. Confidence is currently growing in regards to quickly moving, wet, scattered thunderstorm over Humboldt, Del Norte, and Trinity counties from about 11am until 8pm. Any storms that do form are currently forecasted to be quick moving to the NW and at least a little bit wet, due to a high amount of precipitable water in the atmosphere. Relative Humidities are forecast to be higher as well. As a result, no warning has been issued for our area. && .EKA WATCHES/WARNINGS/ADVISORIES... CA... None. NORTHWEST CALIFORNIA COASTAL WATERS... None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
In the hours before
Special weather statement, Aug 17, 11:46 AM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Eureka CA
1146 AM PDT Sat Aug 17 2024
CAZ107-108-171915-
Southern Trinity CA-Northern Trinity CA-
1146 AM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY COUNTY THROUGH
1215 PM PDT...
At 1145 AM PDT, Doppler radar was tracking a strong thunderstorm
near Junction City, or 7 miles northeast of Hayfork, moving north at
25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Weaverville, Hayfork, Big Bar, Junction City, Douglas City, Helena,
and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 12298 4055 12332 4105 12321 4102 12306
4101 12304 4101 12301 4095 12276
TIME...MOT...LOC 1845Z 197DEG 30KT 4067 12307
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ZVSSpecial weather statement, Aug 17, 12:11 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Eureka CA
1211 PM PDT Sat Aug 17 2024
CAZ107-108-171945-
Southern Trinity CA-Northern Trinity CA-
1211 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY COUNTY THROUGH
1245 PM PDT...
At 1211 PM PDT, Doppler radar was tracking a strong thunderstorm near
Junction City, or near Weaverville, moving north at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weaverville, Hayfork, Junction City, Douglas City, Helena, Trinity
Center, and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4054 12290 4066 12320 4108 12313 4108 12311
4106 12309 4104 12305 4101 12304 4101 12295
4099 12294 4099 12292 4103 12290 4106 12291
4100 12268
TIME...MOT...LOC 1911Z 197DEG 30KT 4071 12299
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSSpecial weather statement, Aug 17, 12:46 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Eureka CA
1246 PM PDT Sat Aug 17 2024
CAZ107-172015-
Northern Trinity CA-
1246 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRINITY COUNTY
THROUGH 115 PM PDT...
At 1246 PM PDT, Doppler radar was tracking a strong thunderstorm near
Carrville, or 18 miles northeast of Weaverville, moving northeast at
25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrville and Trinity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 12273 4097 12296 4100 12295 4099 12292
4101 12290 4107 12293 4120 12289 4120 12285
4121 12282 4120 12281 4123 12278 4125 12273
4127 12271 4129 12265 4133 12264 4133 12259
4136 12259 4137 12256 4134 12254 4132 12249
TIME...MOT...LOC 1946Z 208DEG 28KT 4102 12280
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:46 AM PDT | Special Weather Statement | EKA | Trinity | 29 min |
| Aug 17, 12:11 PM PDT | Special Weather Statement | EKA | Trinity | 34 min |
| Aug 17, 12:46 PM PDT | Special Weather Statement | EKA | Siskiyou | 29 min |
| Aug 17, 1:41 PM PDT | Special Weather Statement | EKA | Trinity | 34 min |
| Aug 17, 2:11 PM PDT | Special Weather Statement | EKA | Siskiyou | 34 min |
| Aug 17, 2:15 PM PDT | Special Weather Statement | EKA | 30 min | |
| Aug 17, 2:19 PM PDT | Special Marine Warning | EKA | 41 min | |
| Aug 17, 2:22 PM PDT | Special Weather Statement | EKA | Trinity | 23 min |
| Aug 17, 2:42 PM PDT | Special Weather Statement | EKA | Mendocino | 33 min |
| Aug 17, 2:44 PM PDT | Special Weather Statement | EKA | Trinity | 31 min |
| Aug 17, 2:48 PM PDT | Severe Thunderstorm Warning | EKA | Trinity | 27 min |
| Aug 17, 3:00 PM PDT | Special Weather Statement | EKA | Trinity | 30 min |
| Aug 17, 3:05 PM PDT | Special Weather Statement | EKA | Del Norte | 25 min |
| Aug 17, 3:11 PM PDT | Severe Thunderstorm Warning | EKA | Trinity | 34 min |
| Aug 17, 3:22 PM PDT | Special Weather Statement | EKA | Trinity | 23 min |
| Aug 17, 3:30 PM PDT | Severe Thunderstorm Warning | EKA | Trinity | 30 min |
| Aug 17, 3:35 PM PDT | Special Weather Statement | EKA | Trinity | 25 min |
Nearby
Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.